Texas, 2016Hail and Damaging Winds in Texas, July 8, 2016
July 8, 2016 · NWS MAF · 6 events in 3 counties and zones
An upper ridge was over the southern part of the country, and an upper level disturbance moved over southeast New Mexico and West Texas. This disturbance combined with low and mid-level moisture as well as a surface trough to produce thunderstorms across West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $106,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper ridge was over the southern part of the country, and an upper level disturbance moved over southeast New Mexico and West Texas. This disturbance combined with low and mid-level moisture as well as a surface trough to produce thunderstorms across West Texas. The atmosphere was very unstable and the air was dry below the cloud layer so these storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 8, 1:44 PM CST, 46 minutes earlier.
Area forecast discussion, Jul 8, 1:44 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
244 PM CDT FRI JUL 8 2016
.DISCUSSION...As of 2:15 PM CDT Friday...Radar is showing the
first signs of convection over the Davis and Guadalupe Mtns.
Satl imagery and model data show a ridge aligned over the
southern states...from Southern CA to Florida. A shortwave is
rotating across northern New Mexico riding along the ridge. This
shortwave will interact with decent mid and low level moisture
(with a weak mid level moisture feed from East Pacific Hurricane
Blas) and an uncapped environment for increasing chances of
thunderstorms this aftn thru most of tonight. The latest run of
the RAP13 is hinting at a possible MCS dropping SSW over the CWA
starting this evening. Regardless...all the high res models do
show scattered thunderstorms well into the overnight hours. With
fcst soundings indc inverted V profiles there will be strong
gusty winds with any thunderstorms. With a slightly better
moisture profile there could be locally heavy rain...which in this
part of the country...could lead to localized flooding concerns.
Ridging amplifies a bit on Sat which might result in a little
less convection...especially in the Plains. Even with the ridge
amplification temps are fcst to remain just below the century
mark in the central and eastern Permian Basin...especially if
there is any rain tonight due to added moisture.
Ridging will become centered over the Desert SW into West Texas
from Sunday thru most of next week. With this pattern most...if
not all...of the convection will remain over the higher terrain
with weak upslope flow and intense heating. We can also say hello
once again to widespread 100+ degree temps in the Plains...105+ in
the Pecos and Rio Grande River Valleys...and 90s in the mtns.
Strobin
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 98 76 99 / 40 20 10 10
Carlsbad 73 103 72 104 / 20 20 10 10
Dryden 79 98 77 101 / 20 20 10 0
Fort Stockton 75 99 74 101 / 40 30 10 10
Guadalupe Pass 70 95 71 96 / 20 20 10 10
Hobbs 71 98 71 99 / 20 20 10 10
Marfa 66 92 63 95 / 40 40 20 10
Midland Intl Airport 76 98 76 100 / 40 20 10 0
Odessa 75 98 76 100 / 40 20 10 0
Wink 76 103 76 104 / 20 20 10 0
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
84/33
Hazardous weather outlook, Jul 8, 12:52 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT FRI JUL 8 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
152 PM CDT FRI JUL 8 2016 /1252 PM MDT FRI JUL 8 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE AREA WITH LIGHTNING AND STRONG GUSTY WINDS THE
MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SATURDAY
WITH LIGHTNING AND STRONG GUSTY WINDS THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Event by event
3 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.
Heavy Rain, Brewster
- When
- July 8, 2:30 PM CST to 3:10 PM CST
- Where
- Brewster County, 7 mi WNW of Alpine
- Reported by
- COOP Observer
- Coordinates
- 30.409, -103.778
Heavy rain fell for 40 minutes near Alpine and resulted in about 0.70 inches of accumulation.
Thunderstorm Wind, Martin
- When
- July 8, 6:01 PM CST
- Where
- Martin County, 2 mi WNW of Tarzan
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.311, -102.002
A thunderstorm moved across Martin County and produced a 58 mph wind gust near Tarzan.
Hail, Midland
- When
- July 8, 6:50 PM CST to 6:55 PM CST
- Where
- Midland County, 1 mi S of Midland
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.985, -102.080
Hail, Midland
- When
- July 8, 6:55 PM CST to 7:00 PM CST
- Where
- Midland County, 1 mi E of Midland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.000, -102.063
Thunderstorm Wind, Midland
- When
- July 8, 7:00 PM CST to 7:01 PM CST
- Where
- Midland County, 1.72 mi WSW of Midland
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 31.988, -102.106
A thunderstorm moved across Midland County and produced a microburst in the City of Midland. The American Red Cross Permian Basin performed a preliminary damage assessment. In addition to damage to a number of businesses along Wall Street; the American Red Cross found 28 homes that had damage from the microburst. The wind speed is an estimate and the cost of damage is a very rough estimate.
Thunderstorm Wind, Midland
- When
- July 8, 7:02 PM CST to 7:03 PM CST
- Where
- Midland County, 0.85 mi WSW of Midland
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Social Media
- Coordinates
- 31.995, -102.093
A thunderstorm moved across Midland County and produced wind damage in the City of Midland. There were power lines and poles down on Wall Street in Midland. The wind speed is an estimate and the cost of damage is a very rough estimate.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, July 8 to 9, 20163 deaths · 1.5 in hail · 39 events
- Hail and Damaging Winds in Tennessee, July 8, 2016$368,000 · 1.75 in hail · 125 events
- Hail and Damaging Winds in Michigan, July 8, 2016$4.4 million · 3 in hail · 26 events
- Flash Flooding in New York, July 8, 2016$5.0 million · 2 events
- Hail and Damaging Winds in North Carolina, July 8, 20161 injured · $580,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$177,000 · 1.75 in hail · 36 events
- Damaging Winds in Virginia, July 8, 2016$339,000 · 60 kt wind · 18 events
- Damaging Winds in Georgia, July 8 to 9, 2016$141,000 · 60 kt wind · 17 events
- Damaging Winds in Indiana, July 8, 2016$130,000 · 52 kt wind · 18 events
- Flash Flooding and Flood in Kentucky, July 8, 2016$114,000 · 56 kt wind · 18 events
- Hail and Damaging Winds in North Carolina, July 8, 2016$81,000 · 1 in hail · 21 events
- Flash Flooding and Flooding in Kentucky, July 8, 2016$60,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649168, 649150, 649151, 649153, 649155, 649164.